This topic really hits home with me, as I have had first-hand experience with family members and friends just what these are doing to us as a population.
A New Study Reveals What Happens When Patients Complain of Statin Side Effects to Their Doctors.
I have taken Lipitor for several years. I now notice numbness in my feet and sporadic memory loss, difficulty balancing my checkbook and using the computer. I have a Ph.D., so this is alarming. My doctor says Lipitor is not to blame. My cholesterol is great and not to stop. Is there any evidence that Lipitor could have been connected to these symptoms?
I have been on cholesterol-lowering medication for some time. I had been telling my doctor that my medication was doing something to my muscles and he would not believe me. I changed doctors and the new one discovered that my muscles enzymes were 800 (normal is 200). When I went on a different statin, they climbed back up again.
My doctor insists I must take statins to lower my cholesterol even though I experience pain with all of them. Sometimes the pain gets so bad that I struggle not to cry when I walk down the hall of my child's school. My doctor says I should accept “a little discomfort. My doctor says this pain is rare but I know a lot of people who have had the same muscle pain.
It has been proven that statins can cause numbness in the limbs, cognitive and memory problems, muscle pain and severe muscle injury. Neverheless, many doctors still insist that statins do not cause side effects. So why would you say that that can not be from the statin?
A research team at the University of California, San Diego, undertook an investigation of doctors' behavior when dealing with patients who complaints of statin side effects. When patients provided good descriptions of their symptoms, did doctors acknowledge the possibility of statin side effects and assist the patients accordingly? Did doctors submit reports to the FDA? Led by Dr. Beatrice Golomb, the researchers published their results in August 2007.
The researchers focused on three types of side effects commonly caused by statins. The first type involved muscle pain, tightness, cramping, or weakness. In private consultations, patients described their symptoms to 138 doctors. According to the patients, fifty-three doctors (38%) acknowledged the possibility of statin side effect. Eighty-five doctors (62%) dismissed the possibility.
Patients presented symptoms of cognitive disorders, including impaired memory or thinking, to 56 doctors. Sixteen doctors (29%) acknowledged the possibility of a statin side effect. Forty doctors (71%) dismissed the possibility.
Patients presented symptoms of nerve injuries (neuropathies) including pain, weakness, or loss of function to 49 doctors. Seventeen doctors (35%) acknowledged the possibility of a statin side effect. Thirty-two doctors (65%) dismissed the possibility.
One might ask whether the doctors received enough information to make a connection between the statins and the side effects. In preparation for their consultations with the doctors, patients received materials to help them provide ample descriptions to the doctors. Indeed, separate analysis of patients' symptoms determined that nearly 80% of the cases met the scientific criteria for a definite or probable drug reaction.
After the interviews with the doctors, patients described their doctors' attitudes about their symptoms (Table 1 below). Some flatly denied that statins caused any side effects or that statins caused these specific side effects. Yet practicing cardiologists know that muscle symptoms occur in about 35% of statin users, even though the drug companies' claim an incidence is only 5%.
Overall, these results demonstrate that according to patients' reports, nearly two-thirds of the doctors in this study failed to diagnose obvious statin-related adverse effects. These findings are disturbing because they indicate a very poor level of medical care among doctors prescribed statin medicines. The implications for patients are alarming.
On a helmet scale, doctors' refusal to make an obvious diagnosis of statin side effects suggests that these same doctors would not submit a report to the FDA. The FDA Medwatch system is our primary means of identifying dangerous drugs and taking proper remedial steps. Medwatch rests mainly on reports submitted by doctors to indicate whether a drug is safe or harmful. This study provides strong evidence that with statin side effects, the number of reports received by Medwatch represents a gross underestimate of the scope of the problem. This is simply horrible news for us, the patients!
Some known side effects as stated by the Mayo Clinic:
• Muscle pain and damage
• Liver damage
• Digestive problems
• Rush or flushing
• Increased blood sugar, type II Diabetes
• Neurological side effects … Memory loss or confusion.
Are There Side Effects of Statin Drugs as stated by WebMD?
Most people who take statin drugs tolerate them very well. But some people experience side effects.
The most common statin side effects include:
• Difficulty sleeping
• Flushing of the skin
• Muscle aches, tenderness, or weakness (myalgia)
• Nausea and / or vomiting
• Abdominal cramping and / or pain
• Bloating and / or gas
Statins also carry warnings that memory loss, mental confusion, high blood sugar, and type 2 diabetes are possible side effects. It's important to remember that statins may also interact with other medications you take.
Who's at risk of developing statin side effects as stated by the Mayo Clinic?
Not everyone who takes a statin will have side effects, but some people may be at a greater risk than others. Risk factors include:
• Taking multiple medications to lower your cholesterol
• Being female
• Having a smaller body frame
• Being age 65 or older
• Having kidney or liver disease
• Having type 1 or 2 diabetes
• Drinking too much alcohol (More than two drinks a day for men age 65 and younger and more than one drink a day for women of all ages and men older than 65), so basically all men and women who have one or more drinks a day.
There are supplements that will help you lower your Cholesterol levels and have no side effects. Red Yeast Rice w / CoQ10, our All Natural Proprietary Cholesterol Support, Beta-Sitosterol, Omega 3's, Psyllium Husk, Curcumin-Turmeric, and a few others …
If you are taking a statin drug and you encounter any symptoms that might be a side effect, whether listed above or not, research it yourself before you go to your doctor. If the doctor is more concerned about defending the drug than helping you, find another doctor. Trust me, finding another doctor could save your life!
In Summary, for those who took the statin for 5 years:
Benefits in Percentage
• 96% saw no benefit
• 1.2% were helped by being saved from death
• 2.6% were helped by preventing a repeat heart attack
• 0.8% were helped by preventing a stroke
Harms in Percentage
• 2% were harmed by developing diabetes
• 10% were harmed by muscle damage